Alert archive / Arkansas / Wind Advisories in 2019

Wind Advisory 12, NWS Memphis, TN

May 21, 2019Coahoma County, Tunica County, Mississippi; 10 counties in Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this wind advisory at May 21, 2019, 2:37 AM CDT for Coahoma County, Tunica County, Mississippi; 10 counties in Arkansas; Dunklin County, Pemiscot County, Missouri. It took effect at May 21, 2019, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 2:37 AM CDT (07:37 UTC)
In effect from
May 21, 2019, 12:00 PM CDT
Expired
May 21, 2019, 9:00 PM CDT
In force
9 hr
Issued by
NWS Memphis, TN

Counties Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 55 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
3.1
Supercell composite
31.8

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS74 KMEG 210737
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
237 AM CDT Tue May 21 2019

...Strong southerly winds are expected across western portions of
the Midsouth this afternoon and evening...

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ007-010-
212130-
/O.NEW.KMEG.WI.Y.0012.190521T1700Z-190522T0200Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-Tunica-Coahoma-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, Tunica, 
and Clarksdale
237 AM CDT Tue May 21 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect from noon today to 9 PM CDT this
evening. 

* WINDS...south winds of 20-25 mph with gusts up to 40 mph.

* TIMING...from noon CDT to 9pm CDT this evening.

* IMPACTS...loose outdoor objects will be vulnerable to be blown
  by the wind. Driving may be difficult at times...especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

JAB
1 follow-up statement
302 
WWUS74 KMEG 212047
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
347 PM CDT Tue May 21 2019

...Strong southerly winds will continue into this evening...

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ007-010-
220200-
/O.CON.KMEG.WI.Y.0012.000000T0000Z-190522T0200Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-Tunica-Coahoma-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, Tunica, 
and Clarksdale
347 PM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WINDS...South winds of 20-25 mph with gusts up to 35 mph.

* TIMING...Through 9pm CDT this evening.

* IMPACTS...Loose outdoor objects will be vulnerable to be blown 
  by the wind. Driving may be difficult at times, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at May 20, 11:50 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 20, 11:50 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1150 PM CDT Mon May 20 2019

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 951 PM CDT Mon May 20 2019/

UPDATE...
Midevening regional radar mosaic and GOES IR imagery showed
extensive thunderstorm coverage extending from west TX through
OK, into southwest MO. South and east of this area, coverage was
isolated, mainly over north central AR, where a lone thunderstorm
was lifting north.

Across the Midsouth, the lower atmosphere remained capped to deep
convection, under the northern periphery of a midlevel height
ridge centered over the northern gulf. AMDAR soundings from
Memphis showed a warm layer just above 700mb, indicative of
subsidence aloft.

Looking toward the overnight periods, 00Z NAM model does not paint
a particular favorable scenario upper level jet position with
respect to organized storm development. As the upper ridge axis
translates east overnight, the chances of shallow layer showers
will increase a bit north and northeast of Memphis, along and north
of a slowly lifting surface warm front. Current forecast has this
handled well. Only minor adjustments to hourly temps and dewpoints
needed at midevening.

PWB

&&

.PREV DISCUSSION... /issued 343 PM CDT Mon May 20 2019/

DISCUSSION...
A deep trough continues to spin over the Four Corners region this
afternoon with a ridge building over the Gulf of Mexico. A strong
jet max is rounding the base of the trough, helping support
today's anticipated severe weather outbreak across the Southern
Plains. Farther east, we'll be dry for the most part this evening,
but there is a potential for some weakening convection to move
out of the Ozarks and into the northwest portion of the CWA after
midnight as the Four Corners trough lifts northeast across the
Central Plains. Slight chance PoPs were included for areas north
of Memphis after 06z.

A few lingering showers will be possible along the KY/MO border
early Tuesday, but most of the area will be warm and dry
throughout the day. A secondary trough will move across the
Southern Plains tomorrow afternoon and evening and will force
ongoing convection to our west into a linear mode. This convection
is expected to approach the MS River around or after 00z. There is
a risk for severe weather, primarily across northeast AR and the
MO Bootheel, with the primary concern being damaging winds.
However, this line will be weakening as it moves into the Mid-
South and shouldn't pose a significant severe risk for most of
west TN and north MS.

An outflow boundary from this convection is expected to linger
across the CWA on Wednesday and may serve as a focus for
additional development of showers and thunderstorms. However, a
mid-level capping inversion will become an issue as the ridge
over the Gulf builds poleward. PoPs were generally capped at 40%
or so for Wednesday afternoon with precipitation diminishing by
sunset. Temperatures through Wednesday will range from the highs
in the mid/upper 80s to overnight lows in the mid 60s to lower
70s.

The subtropical ridge becomes the dominant factor in our weather
pattern for the remainder of the forecast, with 500mb heights
perhaps building as high as 595dam by the end of the week,
approximately 2 standard deviations above the norm. While an
isolated diurnal shower/thunderstorm will be possible during this
time frame, this ridge will generally suppress convective
development and will result in warming temperatures. Temperatures
will gradually climb into the lower 90s across much of the Mid-
South by late week with overnight lows creeping into the lower
70s. Heat indices will respond in the same manner, reaching into
the mid 90s in some areas Thursday-Sunday.

The global models differ on the timing of a potential pattern
change early next week. The GFS swings another strong trough
across the Plains on Monday, but the ECMWF/GEM maintain ridging
over the central CONUS for at least an additional 24 hours,
pushing any potential for precipitation into the midweek period.

Johnson

&&

.AVIATION...
06Z TAF Cycle

VFR conds expected through most of the period. Southerly winds
overnight will range between 5-10 kts. Strong and gusty south
winds will develop at all sites after 21/13Z as a low pressure
system approaches from the west. Gusts at JBR and MEM may approach
30 kts by early afternoon.

Showers and thunderstorms will develop along a front around
22/00Z...with best chances on site at JBR and MEM through the end
of the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 20, 8:29 AM CDT, 18 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
829 AM CDT Mon May 20 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-211100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
829 AM CDT Mon May 20 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible along and west of the
Mississippi River Tuesday night. The primary threat will be
damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Tuesday night across northeast
Arkansas and the Missouri Bootheel.

Nearby

Wind Advisories in Arkansas, 2019Wind Advisories in Mississippi, 2019Wind Advisories in Missouri, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.